Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Taking synthroid for hypothyroidism. Getting headache. Should I consult endocrinologist?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I have a TSH of .08. This has been low for about a year. My T4 and T3 levels are within normal range, the last blood work showed on the higher end but, still normal. I am on synthroid for hypothyroidism. I had an MRI done a couple years ago and it showed no tumors on the pituitary gland. My doctor wants me to see an Endocrinologist. If I had an idea of why I should do that , maybe I would. I get headaches but nothing I can't live with.
Posted Sun, 31 Mar 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 9 hours later
Hi,
Thanks for writing in. Your TSH could be supressed because of slight overdosage of synthroid. The fact that your t4 and t3 were in the higher end supports this. TSH is a more sensitive index of thyroid status and changes ling before t3 and t4 change. So in early hypothyroidism only TSH is elevated while T3 and t4 are still normal. Similarly in hyperthyroidism and thyroxine overdosage TSh gets suppressed before t3 and t4 are elevated. So first thing to do is to reduce the synthroid dosage and repeat thyroid profile after 4-6 weeks. Im sure TSh would then drift towards normal. In primary hypothyroidism dosage adjustment is based primarily on TSH and since your TSH is suppressed it is necessary that you reduce the dose - the simplest thing is to take the same dose that you are on for six days a week from monday to saturday instaed of all days. Repeat the test after 6 weeks if TSH is still suppressed further dosage reduction may be needed.
Hope this helps
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Taking synthroid for hypothyroidism. Getting headache. Should I consult endocrinologist? 15 hours later
Dr XXXXXXX First thank you for explaining this too me. This makes allot of sense because when I was first diagnosed about 13 or 14 years ago with hypothyroidism my blood work was normal and then a year later there was pretty much no function to my thyroid. I am a little confused. Are you saying that there may be a possibility of me now becoming hyperthyroid. What should I look for in symptoms? Can you be hypo and hyper at the same time? XXXXXXX
 
 
Answered by Dr. Rahul Tawde 5 hours later
No no. I meant thyroxine over replacement causing high thyroxine levels in blood and hence causing symptoms similar to hyperthyroidism. You cant be hypo and hyper at same time. But if a hypothyroid patient is overtreated they can have symptoms of hyperthyroidism like weakness, anxoety, palpittion, tremors, weight loss etc. TSH will also get suppressed. These are transitory and once thyroxine dosage is reduced TSH will come back to normal and symptoms will redolve. But that patient will always require some thyroxine to maintain normal thyroid status.
Hope this helps.
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Taking synthroid for hypothyroidism. Getting headache. Should I consult endocrinologist? 18 hours later
Thank you so much for your help. If you decide you need a change, we don't have an Endocrinologist in our area... I am sure you would be kept very busy. XXXXXXX
 
 
Answered by Dr. Rahul Tawde 8 hours later
Thanks. No issues. Im always ready to help you.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor